Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Springfield, MO

August 10, 2018Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 10, 2018, 7:06 PM CDT for Greene County, Missouri. It was in force for 24 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 7:06 PM CDT (00:06 UTC)
Expired
Aug 10, 2018, 7:30 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greene County, MO

The radar

The Springfield radar (KSGF), 13 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:07 PM CDTTSTM WND DMG3 Nne Galloway, MOSOCIAL MEDIA POST OF LARGE TREE LIMB SNAPPED OFF AND LAYING ON POWER LINE NEAR SUNSHINE STREET AND US HIGHWAY 65.
Aug 10, 7:15 PM CDTTSTM WND DMG1 Sw Springfield, MOSOCIAL MEDIA REPORT: TWO FULL SIZE TREES DOWN AROUND PARKVIEW HIGH SCHOOL, SOME TREES WITH BRANCHES DOWN IN THE SAME AREA. TWO GUSTS WITH THE STORM, ONE WORSE THAN THE OTHER. ESTIMATED UPWARDS OF 70MPH.
Aug 10, 7:16 PM CDTTSTM WND DMG2 Sw Springfield, MOQUITE A BIT OF TREE DAMAGE IN THE VICINITY OF S FORT AND SUNSHINE. CONTINUED EITHER SIDE OF FORT FOR SEVERAL BLOCKS SOUTH TO SUNSET. MANY ROADS WERE COVERED WITH SMALL TREE DEBRIS. A LARGE NUMBER OF DOWNED BRANCHES THOUGH MOST WERE SMALLER THAN 6 INCHES. THE L
Aug 10, 7:18 PM CDTHAIL 11 Sw Springfield, MOMEDIA CONTACT REPORTS QUARTER SIZE HAIL AND SMALL TREE LIMBS DOWN AT KY3 STUDIO OFF OF SUNSHINE STREET.
Aug 10, 7:19 PM CDTTSTM WND DMG3 Ssw Springfield, MO8 INCH SECTION OF SILVER MAPLE BLOWN OUT OF TREE ON WALNUT LAWN AND DAYTON. ALSO LOTS OF STREET FLOODING.
Aug 10, 7:19 PM CDTTSTM WND GST 561 S Springfield, MOPUBLIC WEATHER STATION MEASURED WIND GUST OF 56MPH AT UNIVERSITY HEIGHTS IN SPRINGFIELD.
Aug 10, 7:35 PM CDTTSTM WND DMG2 Wsw Springfield, MONUMEROUS REPORTS OF LARGE TREES AND BRANCHES DOWN IN WESTERN AND SOUTHERN SPRINGFIELD. SOME TREE DAMAGE TO HOUSES, AS WELL. TIMING ESTIMATED FROM RADAR.
Aug 10, 7:35 PM CDTHAIL 1.752 Wsw Springfield, MOSPOTTER REPORT OF UP TO GOLF BALL SIZE HAIL ALONG KANSAS EXPRESSWAY FROM BATTLEFIELD ROAD TO SUNSHINE STREET. TIMING ESTIMATED FROM RADAR.
Aug 10, 7:40 PM CDTTSTM WND DMG2 S Springfield, MOPICTURE VIA SOCIAL MEDIA OF MULTIPLE 4-6 INCH TREE BRANCHES DOWN NEAR THE INTERSECTION OF E GUINEVERE STREET AND S KING AVE. TIMING ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS53 KSGF 110006
SVRSGF
MOC077-110030-
/O.NEW.KSGF.SV.W.0281.180811T0006Z-180811T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
706 PM CDT FRI AUG 10 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greene County in southwestern Missouri...

* Until 730 PM CDT.

* At 705 PM CDT, a severe thunderstorm was located over southeastern
  Springfield, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springfield...                    Battlefield...
  Brookline...                      Galloway...
  Turners...                        

This includes Interstate 44 near mile marker 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9339 3721 9339 3723 9331 3724 9324
      3721 9316 3709 9306
TIME...MOT...LOC 0005Z 308DEG 21KT 3718 9329 

HAIL...1.00IN
WIND...60MPH
 
$$

Runnels
1 follow-up statement
480 
WWUS53 KSGF 110021
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
721 PM CDT FRI AUG 10 2018

MOC077-110030-
/O.CON.KSGF.SV.W.0281.000000T0000Z-180811T0030Z/
Greene MO-
721 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN GREENE COUNTY...

At 719 PM CDT, a severe thunderstorm was located over southern 
Springfield, moving southeast at 25 mph.  

HAZARD...Quarter size hail.

SOURCE...Public. KY3 has reported quarter size hail and small limbs 
         down at their location.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Springfield...                    Battlefield...
Brookline...                      Galloway...
Turners...                        

This includes Interstate 44 near mile marker 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9339 3721 9339 3723 9331 3724 9324
      3721 9316 3709 9306
TIME...MOT...LOC 0019Z 308DEG 21KT 3713 9321 

HAIL...1.00IN
WIND...<50MPH
 
$$

Runnels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 2:50 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
250 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM CDT Fri Aug 10 2018

A weak cold front was located over central Missouri and extended
back along the Oklahoma/Kansas border, with Isolated to scattered
convection beginning to develop just head of the front from northern
Oklahoma into central Missouri. Given presence of front, no cap and
moderate instabilities will continue to see isolated to scattered
convection through the remainder of the afternoon and into the
evening hours. Much like yesterday, thermodynamic and moisture
profiles are favorable for pulse type severe storms, with winds and
hail being the main threat, along with heavy downpours of rain. The
front will continue to slide south through the area tonight. Storms
will weaken and diminish as instability decreases, but some activity
may last until midnight. Clear to partly cloudy skies are then
expected late tonight and cannot rule out some patchy fog over
portions of the area by morning.

For Saturday, the front lays up across northern Arkansas. Again
expect isolated to scattered afternoon/evening storms again,
especially across southern Missouri nearer the front. Given the
light easterly flow north of the front, afternoon temperatures may be
a litter cooler with highs around the 90 degree mark.

.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM CDT Fri Aug 10 2018

Saturday night into Sunday, frontal boundary will remain across
northern Arkansas and northeast Oklahoma, but will begin to return
north later Sunday as a mid level low develops over the southern
Plains. Focus for storms looks to be over southeast Kansas and
southwest Missouri by Sunday afternoon/evening. Again temperatures
looks to be seasonal with highs around 90s and lows in the 60s.

This mid and upper level low will slowly build northward Monday and
Tuesday, before opening up and sliding across the region Wednesday.
This will make for an unsettled pattern with periodic rain
chances through the period. Medium range models indicate the
potential for widespread and heaver rains would be later Tuesday
and Wednesday time frame as the main shortwave trough tracks
across the area, and both the GFS and ECMWF shows a decent low
level jet developing late Tuesday night nosing into the area. As a
result of the expected clouds and precipitation chances,
temperatures will be in the mid 80s for highs and lows in the 60s
to lower 70s for overnight lows.

The active flow remains in place for the end of the week, with
another shortwave poised to move across the area later Thursday into
Friday bringing more rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Aug 10 2018

VFR flight conditions expected at the TAF sites through the
period. Cumulus will once again be common into the early evening
hours. Isolated to scattered showers/storms will be found around
the area, with better chances across central Missouri near a
frontal boundary. Due to expected coverage, have kept the VCTS at
the 3 sites from 21Z through about 03Z. Any storms that do develop
will contain low visibilities if IFR due to heavy rain, along
with gusty winds.This boundary will push through the area settling
into northern Arkansas by morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Aug 10, 3:11 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
311 PM CDT Fri Aug 10 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
311 PM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Isolated to Scattered thunderstorms will continue to develop
  across the region the remainder of the afternoon into the evening
  hours, especially across extreme southeastern Kansas into central
  Missouri. A few of the stronger storms may produce damaging
  downburst winds and hail up to the size of quarters.

  Heat index values in the mid to upper 90s will occur over west
  central Missouri into extreme southeast Kansas during the
  late afternoon hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Heat index values in the low to mid 90s will occur across southern
  Missouri on Saturday afternoon.

  A few storms will again be possible Saturday and Sunday. A
  better coverage of thunderstorms is then expected from Monday
  through Wednesday as an upper level storm system slowly moves
  east through the region. No severe weather is expected at this
  time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Aug 10, 4:59 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     APPLETON CITY           38.19N 94.03W
08/10/2018                   ST. CLAIR          MO   911 CALL CENTER

            MULTIPLE TREES DOWN IN TOWN. TIME ESTIMATED
            BY RADAR.

&&

DSA
Local storm report, Aug 10, 5:05 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     LOWRY CITY              38.14N 93.73W
08/10/2018                   ST. CLAIR          MO   STORM CHASER

            TREES DOWN. POWER LINES DOWN. DAMAGE TO
            OUTBUILDING. ESTIMATED 60 MPH WINDS.

&&

DSA
Local storm report, Aug 10, 5:27 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     1 E HUMANSVILLE         37.79N 93.56W
08/10/2018                   POLK               MO   EMERGENCY MNGR

            TELEPHONE POLE DOWN ON HIGHWAY V. TIMING
            ESTIMATED BY RADAR.

&&

CKR
Local storm report, Aug 10, 5:37 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 NW DUNNEGAN           37.75N 93.61W
08/10/2018                   POLK               MO   EMERGENCY MNGR

            TREES DOWN JUST WEST OF THE INTERSECTION OF
            HWY 123 AND 13 TO THE SOUTHWEST OF
            HUMANSVILLE.

&&

CKR
Special weather statement, Aug 10, 5:43 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT FRI AUG 10 2018

MOZ081-102315-
Laclede MO-
543 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LACLEDE COUNTY UNTIL 615
PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph.  This storm will produce winds to 50
mph and hail up the size of dimes.

Locations impacted include...
Lebanon...                        Stoutland...
Twin Bridges...                   Sleeper...
Dry Knob...                       Falcon...

This includes Interstate 44 between mile markers 124 and 143.

LAT...LON 3783 9241 3772 9241 3769 9236 3751 9238
      3755 9269 3779 9269 3780 9255 3781 9253
TIME...MOT...LOC 2242Z 281DEG 17KT 3770 9260

Runnels
Local storm report, Aug 10, 6:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W PLEASANT HOPE       37.46N 93.31W
08/10/2018  E0.75 INCH       POLK               MO   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED DIME SIZE HAIL
            NEAR PLEASANT HOPE. TIMING ESTIMATED FROM
            RADAR.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:33 PM CDTSevere Thunderstorm WarningSGFGreene42 min
Aug 10, 7:43 PM CDTFlash Flood WarningSGFGreene4 hr
Aug 10, 8:24 PM CDTSevere Thunderstorm WarningSGFChristian, Greene36 min
Aug 10, 8:29 PM CDTSpecial Weather StatementSGFBarton46 min
Aug 11, 2:53 PM CDTSpecial Weather StatementSGFStone52 min
Aug 11, 3:15 PM CDTSevere Thunderstorm WarningSGFBarry, Stone30 min
Aug 11, 4:21 PM CDTSevere Thunderstorm WarningSGFTaney24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.